The world of prescription drugs is a complicated one and side effects can be incredibly serious in nature for some patients.
One of them is 44-year-old Talia Smith of Norwood, Massachusetts, a city with a population of 29,195 as of the 2017 U.S. Census.
Smith took a commonly prescribed antibiotic and immediately knew something might be amiss.
“I actually said: ‘This is a pretty strong antibiotic,’” Smith said in an interview with Investigative Reporter Ted Daniel of 25 News Boston.
“Like, ‘Is this the right one I should be taking? And is there anything I need to know?’ And they actually told me, ‘No, there’s nothing you need to be aware of. This is a very safe and effective antibiotic for UTIs.’”
Just three Cipro pills later, and Smith’s harrowing journey from healthy to wheelchair to hospice had officially begun.
Millions Take Dangerous Drug That Crippled Talia Smith
Also known by its full name ciprofloxacin, ‘Cipro’ is a brand-name prescription antibiotic medication used to treat infections caused by bacteria.
It’s part of a class of antibiotics called fluoroquinolones.
One January day in her Norwood apartment, Smith felt sharp pains, as if she were ‘being electrocuted.’
It had been just three days since she had taken Cipro. One week later, her body began giving out on her.
“The third day I had stabbing pains, like in my heels, up my legs, like shooting pains, like I was getting electrocuted,” Smith said. “
“And I was like: ‘What the heck is this?’”
“One week I was showering myself,” Talia added.
“The next, I was sitting in a chair showering myself. The next I couldn’t get my hands above my head.”
Talia Smith’s Next Stop — Hospice
“I worked out all the time,” she said about her life prior to her Cipro-induced injury.
“I ate well, I was healthy, I worked, I took care of my husband. I never got sick.”
Smith also has taken care of her husband, a veteran and quadriplegic, who also relies on a wheelchair.
She said she thinks her injury is an “extreme case,” but she’s far from the only one.
Smith is Far From the Only One
Filmmaker and artist Michelle Polancinski also took Cipro for a UTI (urinary tract infection), the same health difficulty as Smith.
She told DrugWatch.com that her friends and family called her health challenges after taking the drug a “mystery illness.”
Numbness in her right arm began first. She thought it was a pinched nerve, but symptoms began to progress before Polancinski lost feeling in her entire body.
“I had that numb arm for three days, and then the left arm went numb. Then, both of my legs…my brain was also foggy. I couldn’t really think straight. I would talk really slowly…and that was really scary,” Polacinski said.
She had taken fluoroquinolones including Levaquin and Avelox in addition to Cipro, all of them popular and powerful antibiotics prescribed by doctors.
According to DrugWatch, the urgent care that prescribed them for her UTI never told her the drugs could cause serious side effects including nerve and tendon damage.
FDA Warning, Studies Shed Light on Risks
Cipro has been given a black box warning label by the FDA, the strongest such distinction.
According to a February 6, 2024 report from Yahoo! News, a warning was added in 2008 to the Cipro drug’s box for tendonitis and tendon rupture. Updates have since been issued.
A 2013 study found the risk of tendon injury was between .08% and .2%, with a higher risk for ‘highly active’ people.
In 2018, the FDA published a drug safety communication about hypoglycemic coma and mental health side effects with fluoroquinolones.
“Because the risk of these serious side effects generally outweighs the benefits for patients with acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections, the FDA determined that fluoroquinolones should be reserved for use in patients with these conditions who have no alternative treatment options,” the FDA says on its website according to Yahoo!
The number of fluoroquinolones prescriptions has fallen from 24.6 million in 2017 to 14.8 million in 2022. The FDA received over 3,000 injury reports in 2023 related to the drug.
For people like Talia Smith, the warnings and research did nothing.
She said her doctor never informed her of the black box warning and dismissed her concerns once she started to complain about adverse symptoms.
Smith said she went to the hospital for pain for pain and trouble walking and met with another doctor.
“Then I went to the hospital, and I said, ‘I can’t walk today,’” she said. “And the doctor said, ‘Were you taking Cipro?
“You know, there’s a black box warning label.”